Statin scam exposed: Cholesterol drugs cause rapid aging, brain damage and diabetes
Monday, September 28, 2015 by: Jennifer Lea Reynolds
(NaturalNews) Statins, the widely prescribed class of drugs said to lower "bad" cholesterol and reduce the risk of heart problems, has recently come under fire after a study revealed that they destroy human health more than they work to improve it.
Sadly, many people take statin drugs, which are commonly known by brand names including Lipitor, Crestor and Zocor. Prescription drug spending in the U.S. shot up to about $374 billion in 2014, representing the highest level of spending since 2001. Statins undoubtedly made up a significant portion of this spending, and now consumers who take such drugs have much more to worry about than the dent it's making in their wallets.
The study, which was published in the American Journal of Physiology, states that statins' "...impact on other biologic properties of stem cells provides a novel explanation for their adverse clinical effects." Specifically, the study states that such adverse effects include advancing the "process of aging" and also notes that "...long-term use of statins has been associated with adverse effects including myopathy, neurological side effects and an increased risk of diabetes." Myopathy refers to skeletal muscle weakness.
Statins make cells unable to repair properly, create nerve problems and destroy memoryExperts involved in the study suggest that the health problems associated with statins have likely been downplayed through the years. In reality, those taking such cholesterol-lowering drugs have been experiencing cataracts, fatigue, liver problems, muscle pain and memory loss. Simply put, the drugs have been found to tamper with cells in such a way that their primary purpose of reproducing and helping the body repair is thwarted. With that comes the onset of terrible health issues or the worsening of existing ones.
Professor Reza Izadpanah, a stem cell biologist and lead author of the published study, says, "Our study shows statins may speed up the ageing process. People who use statins as a preventative medicine for [health] should think again as our research shows they may have general unwanted effects on the body which could include muscle pain, nerve problems and joint problems."
Despite health problems linked to statin drugs, FDA says people shouldn't be scared of themWhile the FDA notes on its web site that "Cognitive (brain-related) impairment, such as memory loss, forgetfulness and confusion, has been reported by some statin users" and that "People being treated with statins may have an increased risk of raised blood sugar levels and the development of Type 2 diabetes," they also maintain its safety and effectiveness. The site directs people's attention to the advice of Amy G. Egan, M.D., M.P.H., who is the deputy director for safety in the FDA's Division of Metabolism and Endocrinology Products (DMEP). She says, "This new information should not scare people off statins. Their benefit is indisputable, but they need to be taken with care and knowledge of their side effects."
Indisputable? Especially after this latest study, we beg to differ. What's beneficial about accelerated aging, cells that don't properly function, muscle weakness and memory loss?
The need to continually assess prescription drugs and older studies that tout their benefitsThis finding demonstrates the importance of revisiting the so-called benefits of prescription drugs, something that hopefully continues so consumers can be fully informed and kept in the best health possible.
A similar eye-opening study involving the adolescent antidepressant Paxil recently made headlines when a reanalysis of an original study exposed errors and incomplete information. In reality, the drug was found not to be safe and effective for its intended demographic after all, a finding that Brian Nosek, a professor of psychology at the University of Virginia, says "signals that the community is waking up, checking its work and doing what science is supposed to do — self-correct."